Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



New examples of non-slice, algebraically slice knots

Author: Charles Livingston
Journal: Proc. Amer. Math. Soc. 130 (2002), 1551-1555
MSC (1991): Primary 57M25, 57N70, 57Q60
Published electronically: October 12, 2001
MathSciNet review: 1879982
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For $n >1$, if the Seifert form of a knotted $2n-1$-sphere $K$ in $S^{2n+ 1}$has a metabolizer, then the knot is slice. Casson and Gordon proved that this is false in dimension three. However, in the three-dimensional case it is true that if the metabolizer has a basis represented by a strongly slice link, then $K$ is slice. The question has been asked as to whether it is sufficient that each basis element is represented by a slice knot to assure that $K$ is slice. For genus one knots this is of course true; here we present genus two counterexamples.

References [Enhancements On Off] (What's this?)

  • 1. S. Akbulut and R. Kirby, Branched covers of surfaces in $4$-manifolds, Math. Ann. 252, (1979/80), 111-131. MR 82j:57001
  • 2. G. Burde and H. Zieschang, Knots, de Gruyter Studies in Mathematics, 5, Walter de Gruyter & Co., Berlin-New York, 1985. MR 87b:57004
  • 3. A. Casson and C. Gordon, Cobordism of classical knots, A la recherche de la Topologie perdue, ed. by Guillou and Marin, Progress in Mathematics, Volume 62, 1986. (Originally published as Orsay Preprint, 1975.) CMP 19:16
  • 4. A. Casson and C. Gordon, On slice knots in dimension three, Algebraic and geometric topology (Proc. Sympos. Pure Math., Stanford Univ., Stanford, Calif., 1976), Part 2, pp. 39-53 Proc. Sympos. Pure Math., XXXII, Amer. Math. Soc., Providence, R.I., 1978. MR 81g:57003
  • 5. T. Cochran, K. Orr, and P. Teichner, Knot concordance, Whitney towers and $L^2$signatures, preprint 2000, (ArXiv version at
  • 6. M. Freedman and F. Quinn, Topology of 4-manifolds, Princeton Mathematical Series, 39, Princeton University Press, Princeton, NJ, 1990. MR 94b:57021
  • 7. P. Gilmer, Slice knots in $S^{3}$, Quart. J. Math. Oxford Ser. (2) 34, (1983), no. 135, 305-322. MR 85d:57004
  • 8. P. Gilmer and C. Livingston, The Casson-Gordon invariant and link concordance, Topology 31, (1992), no. 3, 475-492. MR 93h:57037
  • 9. J. Levine, Knot cobordism groups in codimension two, Comment. Math. Helv. 44, (1969), 229-244. MR 39:7618
  • 10. J. Levine, Invariants of knot cobordism, Invent. Math. 8, (1969), 98-110. MR 40:6563
  • 11. R. Litherland, A formula for the Casson-Gordon invariant of a knot, preprint.
  • 12. R. Litherland, Cobordism of Satellite Knots, Four-Manifold Theory, Contemporary Mathematics, eds. C. Gordon and R. Kirby, American Mathematical Society, Providence, R.I., 1984, 327-362. MR 86k:57003
  • 13. D. Rolfsen, Knots and Links, Publish or Perish, Berkeley, CA, 1976. MR 58:24236
  • 14. A. Tristram, Some cobordism invariants for links, Proc. Camb. Phil. Soc. 66, (1969), 251-264. MR 40:2104

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 57M25, 57N70, 57Q60

Retrieve articles in all journals with MSC (1991): 57M25, 57N70, 57Q60

Additional Information

Charles Livingston
Affiliation: Department of Mathematics, Indiana University, Bloomington, Indiana 47405

Keywords: Knot concordance, algebraically slice
Received by editor(s): August 10, 2000
Received by editor(s) in revised form: November 10, 2000
Published electronically: October 12, 2001
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 2001 American Mathematical Society